Indiana, 2006

Damaging Winds in Indiana, August 23, 2006

August 23, 2006 · NWS IND · 2 events in 2 counties and zones

Isolated severe thunderstorms over northwestern portions of central Indiana caused two areas of minor wind damage on the evening of 23 August 2006.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Isolated severe thunderstorms over northwestern portions of central Indiana caused two areas of minor wind damage on the evening of 23 August 2006.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 23, 5:10 PM EST, 3 hours 40 minutes earlier.

Area forecast discussion, Aug 23, 5:10 PM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
610 PM EDT WED AUG 23 2006

.AVIATION...DISCUSSION FOR 240000Z TAF ISSUANCE. CROSSOVER TEMPS
SHOULD BE REACHED BTWN 240400-240600Z...SO AREAS MVFR VSBYS IN LT
FOG SHOULD DVLP BY THEN...WITH POCKETS OF IFR VSBYS AFT 240600Z. FOG
MAY TEND TO DISSIPATE SOME AFT 240800Z...MAINLY IN THE KLAF AREA...
AS HI LVL OUTFLOW FM CONVECTION OFF TO THE NW MAY MOV INTO THAT AREA
ALONG WITH A SLIGHT TIGHTENING OF THE SFC GRADIENT.

LOW CONVECTIVE THREAT MAY DVLP NR THE KLAF TERMINAL AFT 240800Z AS
MODELS INDICATE 25-30KT LLJ MOVG INTO THE NRN SECTIONS OF THE STATE
AT THAT TIME...ALONG WITH SOME FRONTOGENETIC FORCING. AT THIS
PT...MODELS SUGGEST CONVECTION WL REMAIN N OF THE KLAF TERMINAL...BUT
NOT BY MUCH.

&&

.PREV DISCUSSION...

FORECAST FOCUS IS ON THREAT FOR TSRA TONIGHT AND THURSDAY.

NEAR 18Z STATIONARY FRONT EXTENDED FROM MINNESOTA SOUTHEAST INTO
FAR NORTHERN OHIO. FORECAST AREA /FA/ WAS UNDER INFLUENCE OF WEAK
HIGH PRESSURE.

MODELS IN DECENT AGREEMENT THIS RUN. WILL USE A BLEND.

MCS DEVELOPMENT EXPECTED TONIGHT ACROSS MN AND WI IN STRONG WARM
ADVECTION REGIME ALOFT. THICKNESS PROGS AIM THIS COMPLEX INTO NORTHERN
INDIANA...AND WARM ADVECTION FOCUS SHIFTS INTO SAME AREA BY
MORNING. MOST OF RAIN SHOULD STAY TO THE NORTH OF THE FA...BUT
FEEL ENOUGH OF A THREAT EXISTS ACROSS THE FAR NORTHERN FA TO KEEP
CURRENT SLIGHT CHANCE POPS IN TONIGHT. CLOUDS FROM MCS WILL HELP
KEEP TEMPERATURES UP A BIT MORE THAN PREVIOUS NIGHTS ACROSS THE
NORTHERN FA...BUT SOUTHERN HALF OF FA WILL STILL SEE DECENT
RADIATIONAL COOLNIG OVERNIGHT. MAV GUIDANCE REFLECTS THIS
SCENARIO WELL AND WILL THUS GO CLOSE TO THESE NUMBERS.

ON THURSDAY...MCS COULD STILL BE ACROSS FAR NORTHERN INDIANA
THROUGH THE MORNING...SO WILL EXTEND THE SLIGHT CHANCE POPS
THROUGH THEN. BOUNDARY WILL THEN RETREAT BACK TO THE NORTHEAST AS
UPPER RIDGE BUILDS BACK NORTH. THUS EXPECT A DRY AFTERNOON ACROSS
THE ENTIRE FA. MORE CLOUDS WILL KEEP NORTHEAST FA COOLER THAN
REMAINDER OF FA. MAV TEMPS ARE BEST MOST AREAS...BUT MAV LOOKS A
BIT WARM ACROSS THE FAR SOUTHWEST GIVEN EXPECTED 850 TEMPS. MAV IS
ALSO A LITTLE WARM ACROSS THE NORTHWEST GIVEN EXPECTED CLOUD COVER.

DRY WEATHER WILL THEN CONTINUE INTO FRIDAY NIGHT AS UPPER RIDGE
KEEPS SYSTEMS AT BAY. FRONT APPROACHES THE AREA ON SATURDAY AND
MOVES IN ON SUNDAY. WILL DROP POPS TO SLIGHT CHANCE CATEGORY
ON SATURDAY WITH LITTLE IN THE WAY OF FORCING. HAVE EXTENDED
CHANCES INTO SUNDAY NIGHT DUE AS FRONT LOOKS TO MOVE SLOWER THAN
PREVIOUSLY THOUGHT.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...CS
AVIATION...JAS
Hazardous weather outlook, Aug 23, 6:24 PM EST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
724 PM EDT WED AUG 23 2006

INZ028-035>037-039-043>049-051>057-060>065-067>072-242330-
WARREN-FOUNTAIN-MONTGOMERY-BOONE-HAMILTON-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-
SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-
DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
624 PM CDT WED AUG 23 2006 /724 PM EDT WED AUG 23 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH SUNDAY NIGHT. SOME OF
THE STORMS MAY BE STRONG WITH GUSTY WINDS. LIGHTNING IS A THREAT
FROM ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ029-030-038-040>042-242330-
TIPPECANOE-CLINTON-TIPTON-MADISON-DELAWARE-RANDOLPH-
724 PM EDT WED AUG 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT. SEVERE STORMS ARE NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS MAY LINGER INTO THURSDAY MORNING. SEVERE STORMS ARE
NOT EXPECTED.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH SUNDAY
NIGHT. SOME OF THE STORMS MAY BE STRONG WITH GUSTY WINDS.
LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-031-242330-
CARROLL-HOWARD-
724 PM EDT WED AUG 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING IN THE KOKOMO AND
DELPHI AREAS. THE MAIN THREAT FROM THE STORMS WILL BE ISOLATED
TORNADOES AND LARGE HAIL. THE SEVERE THREAT SHOULD END BY
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS MAY LINGER INTO THURSDAY MORNING. SEVERE STORMS ARE
NOT EXPECTED.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH SUNDAY
NIGHT. SOME OF THE STORMS MAY BE STRONG WITH GUSTY WINDS.
LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 830 PM AND 1100 PM.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

PUMA

The radar

The Indianapolis radar (KIND), 107 km away, was scanning. The volume nearest the first event began at 01:50 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
August 23, 8:50 PM EST
Where
Carroll County, 3 mi NW of Delphi
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
40.617, -86.700

Nine trees were downed.

Thunderstorm Wind, Tippecanoe

When
August 23, 8:55 PM EST
Where
Tippecanoe County, 1 mi SW of Colburn
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
40.517, -86.717

Several trees were downed and an old barn sustained partial roof damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521676, 5521677.